Lightning, York
- When
- June 1, 5:00 PM EST
- Where
- York County, Kittery
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Lightning struck the cupola on the roof of the Frisbee Elementary School in Kittery causing damage to cupola, and to phones, computers, and the alarm system inside the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck the cupola on the roof of the Frisbee Elementary School in Kittery causing damage to cupola, and to phones, computers, and the alarm system inside the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 1, 2:06 PM EST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 306 PM EDT THU JUN 1 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... STRONG THUNDERSTORMS LIKELY TO CONTINUE INTO THE EVENING HOURS OVER SOUTHERN NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE SO WILL WORD ZONES ACCORDINGLY. FRONTAL SYSTEM WILL CONTINUE TO MOVE SOUTH TONIGHT AND FRIDAY AND SHOWERS OVER NORTHERN NH AND WESTERN MAINE TO MAKE IT SOUTHWARD INTO SOUTHERN AREAS BY LATER TONIGHT. SOME PARTIAL CLEARING MAY TAKE PLACE FOR A WHILE OVER NORTHERN AREAS OF THE FORECAST AREA ON FRIDAY WHILE SOUTHERN AREAS WILL SEE SHOWERS CONTINUING AS LOW PRESURE DEVELOPS TO THE SOUTH. TEMPS TO BE COOL ON FRIDAY DUE TO NORTHEAST FLOW AND CLOUDS AND LIGHT SHOWERS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... LOW PRESSURE STARTS NEAR NEW JERSEY FRIDAY NIGHT AND MOVES SLOWLY NORTHEAST AND WEAKENS IN THE GULF OF MAINE ON SUNDAY. STILL ABOUT 1 TO 2 INCHES OF RAIN CAN BE EXPECTED FROM THE SYSTEM ACROSS SOUTHERN NEW HAMPSHIRE AND ALONG THE MAINE COAST...WITH AS MUCH AS 2.5 INCHES IN SOUTHEAST NEW HAMPSHIRE. RIVERS SHOULD BE ABLE TO HANDLE THIS MUCH RAIN BUT WILL NEED TO MONITOR THE SITUATION CLOSELY. HIGH PRESSURE WILL THEN KEEP THINGS DRY INTO WEDNESDAY WHEN ANOTHER LOW MOVES NORTH UP THE COAST AROUND A CLOSED LOW OVER THE MID ATLANTIC STATES. && .AVIATION... VFR CONDITIONS INTO THIS EVENING EXCEPT LOWERING TO IFR CONDITIONS IN AREAS OF SHOWERS AND THUNDERSTORMS. BY LATE TONIGHT MVFR CONDITIONS SHOULD BECOME WIDESPREAD IN SHOWERS. && .MARINE... SHORT RANGE... LIGHT WINDS WILL SHIFT INTO THE NORTH AND NORTHEAST TONIGHT AND REMAIN LIGHT AND NORTHEAST ON FRIDAY AS LOW PRESSURE DEVELOPS OFF THE SOUTHERN NEW ENGLAND COAST. LONG RANGE...COULD NEED SMALL CRAFT ADVISORY FRI NIGHT INTO SAT AS A LOW MOVES UP THE COAST. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 454 AM EDT THU JUN 1 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-020900- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 454 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP SOUTH ACROSS THE AREA TODAY. THE ADVANCING FRONT...AND WARM MUGGY AIR OVER OUR REGION...WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS BY AFTERNOON. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...DAMAGING WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL STALL TO OUR SOUTH ON FRIDAY. LOW PRESSURE WILL THEN DEVELOP ALONG THE MID ATLANTIC COAST LATE FRIDAY THEN TRACK NORTHEAST ALONG THE STALLED FRONT. THIS WILL PRODUCE A SWATH OF HEAVY RAINFALL FROM SOUTHERN NEW HAMPSHIRE EASTWARD ALONG THE COASTAL PLAIN OF MAINE. THREE DAY RAINFALL TOTALS FOR THE PERIOD ENDING SUNDAY MORNING...WILL APPROACH TWO INCHES IN THIS AREA. TOTALS OVER SEACOAST NEW HAMPSHIRE WILL BE A BIT HIGHER AND COULD APPROACH TWO AND ONE-HALF INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT DAMAGE AND LARGE HAIL. THE PUBLIC CAN EMAIL REPORTS OF DAMAGE AND LARGE HAIL TO GYX.SKYWARN@NOAA.GOV. ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EDT THU JUN 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SSW NORTH WINDHAM 43.80N 70.44W
06/01/2006 E0.75 INCH CUMBERLAND ME TRAINED SPOTTER
&&
POHLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT THU JUN 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 2 SW NORTH WINDHAM 43.80N 70.46W
06/01/2006 E0.75 INCH CUMBERLAND ME PUBLIC
&&
POHLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 249 PM EDT THU JUN 1 2006 MEZ020>022-025>028-011945- ANDROSCOGGIN-COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SAGADAHOC- 249 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KNOX COUNTY...SAGADAHOC COUNTY...LINCOLN COUNTY...KENNEBEC COUNTY AND WALDO COUNTY THROUGH 345 PM EDT... AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CHINA TO 5 MILES WEST OF GREENE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF WATERVILLE TO 4 MILES SOUTH OF TURNER...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINTHROP...VASSALBORO...SIDNEY...MANCHESTER... LEEDS...CHINA...ALBION...MONMOUTH...GREENE AND AUBURN THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 419 PM EDT THU JUN 1 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-020430- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 419 PM EDT THU JUN 1 2006 AT 4PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES SHOWER AND THUNDERSTORM ACTIVITY OVER MUCH OF MAINE AND NEW HAMPSHIRE. THE STRONGEST ACTIVITY IS LOCATED FROM COASTAL WALDO COUNTY ALONG THE DOWNEAST MAINE COAST AND EXTENDS SOUTHWESTWARD ALONG THE COASTAL PLAIN...BACK THROUGH AUGUSTA...LEWISTON/AUBURN...THROUGH CENTRAL CUMBERLAND AND SOUTHERN OXFORD COUNTIES...INTO CARROLL...BELKNAP AND MERRIMACK COUNTIES IN CENTRAL NEW HAMPSHIRE. THIS ACTIVITY IS ASSOCIATED WITH HEAVY DOWNPOURS...FREQUENT LIGHTNING ...BRIEFLY GUSTY WINDS AND SMALL HAIL. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE READY TO MOVE INDOORS AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 443 PM EDT THU JUN 1 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-020445- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 443 PM EDT THU JUN 1 2006 AT 435 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES SHOWERS AND THUNDERSTORMS ACROSS MUCH OF MAINE AND NEW HAMPSHIRE. THE STRONGEST ACTIVITY IS LOCATED FROM COASTAL WALDO COUNTY AND EXTENDS SOUTHWESTWARD THROUGH AUGSTA...LEWISTON/AUBURN...BACK THROUGH CENTRAL CUMBERLAND AS WELL AS SOUTHERN OXFORD AND NORTHERN YORK COUNTIES IN MAINE...THEN EXTENDS SOUTHWESTWARD THROUGH CARROLL...BELKNAP AND MERRIMACK COUNTIES IN NEW HAMPSHIRE. THESE SHOWERS AND THUNDERSTORMS ARE MOVING FROM THE WEST AT 15 TO 20 MPH. THIS ACTIVITY IS ASSOCIATED WITH HEAVY DOWNPOURS...FREQUENT LIGHTNING ...BRIEFLY GUSTY WINDS AND SMALL HAIL. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE READY TO MOVE INDOORS AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 522 PM EDT THU JUN 1 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-012330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 522 PM EDT THU JUN 1 2006 AT 515 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES SHOWERS AND THUNDERSTORMS OVER MUCH OF MAINE AND NEW HAMPSHIRE. THIS SLOW MOVING ACTIVITY STILL EXTENDS FROM WALDO COUNTY ALONG THE DOWNEAST MAINE COAST...SOUTHWESTWARD THROUGH ANDROSCOGGIN...CUMBERLAND...SOUTHERN OXFORD AND NORTHERN YORK COUNTIES IN MAINE...THEN EXTENDS SOUTHWESTWARD THROUGH CARROLL ...BELKNAP...MERRIMACK AND SULLIVAN COUNTIES IN NEW HAMPSHIRE. THESE SHOWERS AND THUNDERSTORMS ARE MOVING FROM THE WEST AT 15 TO 20 MPH. THIS ACTIVITY IS ASSOCIATED WITH HEAVY DOWNPOURS...FREQUENT LIGHTNING ...BRIEFLY GUSTY WINDS AND SMALL HAIL. DUE TO THE SLOW MOVEMENT OF THIS ACTIVITY...PONDING OF WATER ON ROADWAYS AND MINOR NUISANCE FLOODING OF POORLY DRAINED AREAS CAN BE EXPECTED. THOSE PERSONS OUT OF DOORS LATE THIS AFTERNOON AND EARLY THIS EVENING...SHOULD BE READY TO MOVE INDOORS AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518252.